Alert archive / Michigan / Gale Warnings in 2018

Gale Warning 33, NWS Detroit, MI

December 20, 2018

NWS Detroit, MI issued this gale warning at Dec 20, 2018, 5:49 PM EST. It took effect at Dec 21, 2018, 10:00 AM EST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 20, 2018, 5:49 PM EST (22:49 UTC)
In effect from
Dec 21, 2018, 10:00 AM EST
Expired
Dec 21, 2018, 8:30 PM EST
In force
11 hr
Issued by
NWS Detroit, MI

The text

As transmitted.

877 
WHUS73 KDTX 202249
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
549 PM EST Thu Dec 20 2018

...NORTH TO NORTHWEST GALES TO DEVELOP FRIDAY INTO FRIDAY NIGHT...

.A low pressure will strengthen as it lifts through the Ohio Valley 
tonight resulting in winds backing out of the northeast tonight. 
Winds will then increase in strength out of the N-NW across Lake 
Huron throughout the day Friday as the strong low pressure system 
lifts into the eastern Great Lakes. There is high confidence in 
wind gusts reaching 35 knots at times for about a 12 hour period 
across central and southern Lake Huron starting midday Friday and
peaking Friday evening into the overnight. A Gale Warning has been
issued. There will be hazardous small craft conditions from Outer
Saginaw Bay to Port Huron, so advisories have been also been 
issued starting Friday morning and continuing into Saturday. Winds
and waves will slowly decrease as the pressure gradient relaxes 
throughout the the day on Saturday.

LHZ362-363-462-463-211000-
/O.NEW.KDTX.GL.W.0033.181221T1500Z-181222T0900Z/
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond
5NM off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off
shore-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
549 PM EST Thu Dec 20 2018

...GALE WARNING IN EFFECT FROM 10 AM FRIDAY TO 4 AM EST
SATURDAY...

The National Weather Service in Detroit/Pontiac has issued a Gale
Warning which is in effect from 10 AM Friday to 4 AM EST
Saturday. 

* WIND AND WAVES: During the Gale Warning, expect sustained 
  winds up to 28 knots from the north with gusts up to 35 
  knots. The largest expected significant waves will be 11 feet 
  with a potential maximum wave height of 16 feet. 

* TIMING: The maximum winds are expected around 2 PM EST Friday 
  with the largest waves expected around 11 PM EST Friday. 

Refer to the latest marine forecasts for greater detail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

LHZ421-441>443-211000-
/O.CON.KDTX.SC.Y.0091.181221T1400Z-181222T2000Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
Harbor Beach to Port Sanilac MI-Port Sanilac to Port Huron MI-
549 PM EST Thu Dec 20 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM FRIDAY TO
3 PM EST SATURDAY...

* WIND AND WAVES: During the Small Craft Advisory, expect 
  sustained winds up to 26 knots from the north with gusts up 
  to 32 knots. The largest expected significant waves will be 
  10 feet with a potential maximum wave height of 14 feet. 

* TIMING: The maximum winds are expected around 6 PM EST Friday 
  with the largest waves expected around 10 PM EST Friday. 

Refer to the latest marine forecasts for greater detail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

DG
3 follow-up statements
709 
WHUS73 KDTX 210908
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
408 AM EST Fri Dec 21 2018

...NORTHERLY GALES THIS AFTERNOON AND TONIGHT...

.A sprawling and deepening low pressure system will lift north into 
the eastern Great Lakes today and into Quebec tonight. Winds will 
continue to back to the north northwest this morning and strengthen 
as the pressure gradient tightens. A Gale Warning will remain in 
effect for much of the open Lake Huron waters beginning late this 
morning and continuing into tonight. A prolonged period of gusts to 
marginal gales around 35 knots will occur during this time, with a 
long and favorable northerly fetch resulting in building wave 
heights across much of the Lake Huron basin exceeding 10 feet at 
times. Elevated waves along the nearshore waters will also lead to 
hazardous conditions for small craft from outer Saginaw Bay to Port 
Huron. Northwest winds and waves will slowly decrease during the day 
Saturday as the pressure gradient weakens across the Great Lakes. 
Generally light winds will prevail Sunday as a weak upper-level 
disturbance moves across the region.

LHZ362-363-462-463-212130-
/O.CON.KDTX.GL.W.0033.181221T1500Z-181222T0900Z/
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond
5NM off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off
shore-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
408 AM EST Fri Dec 21 2018

...GALE WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 4 AM
EST SATURDAY...

* WIND AND WAVES: During the Gale Warning, expect sustained 
  winds up to 28 knots from the north with gusts up to 35 
  knots. The largest expected significant waves will be 12 feet 
  with a potential maximum wave height of 17 feet. 

* TIMING: The maximum winds are expected around 2 PM EST Friday 
  with the largest waves expected around 9 PM EST Friday. 

Refer to the latest marine forecasts for greater detail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

LHZ421-441>443-212130-
/O.CON.KDTX.SC.Y.0091.181221T1400Z-181222T2000Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
Harbor Beach to Port Sanilac MI-Port Sanilac to Port Huron MI-
408 AM EST Fri Dec 21 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING
TO 3 PM EST SATURDAY...

* WIND AND WAVES: During the Small Craft Advisory, expect 
  sustained winds up to 26 knots from the north with gusts up 
  to 32 knots. The largest expected significant waves will be 
  11 feet with a potential maximum wave height of 16 feet. 

* TIMING: The maximum winds are expected around 2 PM EST Friday 
  with the largest waves expected around 7 PM EST Friday. 

Refer to the latest marine forecasts for greater detail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

BT
305 
WHUS73 KDTX 212025
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
325 PM EST Fri Dec 21 2018

...Northwest Gales This Evening Over Parts Of Lake Huron...

.Gale warnings remain in effect tonight for portions of Lake Huron. A 
prolonged period of gusts to marginal gales around 35 knots is 
ongoing. A long and favorable northerly fetch is resulting in 
building wave heights across much of the Lake Huron basin exceeding 
10 feet at times. Elevated waves along the nearshore waters will 
also lead to hazardous conditions for small craft from outer Saginaw 
Bay to Port Huron. Northwest winds and waves will slowly decrease 
during the day Saturday as the pressure gradient weakens across the 
Great Lakes. Generally light winds will prevail Sunday as a weak 
upper-level disturbance moves across the region.

LHZ362-363-462-463-220830-
/O.CON.KDTX.GL.W.0033.000000T0000Z-181222T0900Z/
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond
5NM off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off
shore-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
325 PM EST Fri Dec 21 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST SATURDAY...

* WIND AND WAVES: During the Gale Warning, expect sustained 
  winds up to 27 knots from the north with gusts up to 35 
  knots. The largest expected significant waves will be 11 feet 
  with a potential maximum wave height of 16 feet. 

* TIMING: The maximum winds are expected around 10 PM EST Friday 
  with the largest waves expected around 8 PM EST Friday. 

Refer to the latest marine forecasts for greater detail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

LHZ421-441>443-220830-
/O.CON.KDTX.SC.Y.0091.000000T0000Z-181222T2000Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
Harbor Beach to Port Sanilac MI-Port Sanilac to Port Huron MI-
325 PM EST Fri Dec 21 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST
SATURDAY...

* WIND AND WAVES: During the Small Craft Advisory, expect 
  sustained winds up to 25 knots from the north with gusts up 
  to 32 knots. The largest expected significant waves will be 
  10 feet with a potential maximum wave height of 14 feet. 

* TIMING: The maximum winds are expected around 3 PM EST Friday 
  with the largest waves expected around 6 PM EST Friday. 

Refer to the latest marine forecasts for greater detail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

SF
872 
WHUS73 KDTX 220130
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
830 PM EST Fri Dec 21 2018

...SMALL CRAFT ADVISORIES CONTINUE INTO SATURDAY...

.A long and favorable northerly fetch of north to northwest
gusting to 30 knots will result in high wave heights across much 
of the Lake Huron basin exceeding 10 feet at times. Elevated 
waves along the nearshore waters will also lead to hazardous 
conditions for small craft from outer Saginaw Bay to Port Huron. 
Northwest winds and waves will slowly decrease during the day 
Saturday as the pressure gradient weakens across the Great Lakes. 
Generally light winds will prevail Sunday as a weak upper- level 
disturbance moves across the region.

LHZ362-363-462-463-220230-
/O.CAN.KDTX.GL.W.0033.000000T0000Z-181222T0900Z/
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond
5NM off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off
shore-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
830 PM EST Fri Dec 21 2018

...GALE WARNING IS CANCELLED...

The National Weather Service in Detroit/Pontiac has cancelled the
Gale Warning. 

$$

LHZ421-441>443-221330-
/O.CON.KDTX.SC.Y.0091.000000T0000Z-181222T2000Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
Harbor Beach to Port Sanilac MI-Port Sanilac to Port Huron MI-
830 PM EST Fri Dec 21 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST
SATURDAY...

* WIND AND WAVES: During the Small Craft Advisory, expect 
  sustained winds up to 25 knots from the north with gusts up 
  to 31 knots. The largest expected significant waves will be 
  10 feet with a potential maximum wave height of 14 feet. 

* TIMING: The maximum winds are expected around 11 PM EST Friday 
  with the largest waves expected around 8 PM EST Friday. 

Refer to the latest marine forecasts for greater detail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

DG

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this gale warning went out at Dec 20, 2:57 PM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Dec 20, 2:57 PM EST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
257 PM EST Thu Dec 20 2018

.DISCUSSION...
Deep sharp mid level trough extending from Canada through the
central U.S. to Mexico will slowly work eastward over the next two
days. Southerly flow east of the trough is pumping up moist air into
the Great Lakes. Narrow band of light rain today associated with
strung out pva slowly worked eastward through the area and is
currently effecting the eastern side of the forecast area for a few
more hours before moving off. Most of the area will get a brief break
in the rain this evening except for possibly the southeast corner
before the next batch lifts north and westward into the area as
surface low pressure over eastern Tennessee lifts up the Ohio Valley
on the east side of the mid level trough. Surface flow will remain
easterly advecting mild air into the area resulting in lows in the
mid to upper 30s keeping precip all rain.

For Friday, a secondary low will spin up over the Carolinas as
another piece of shortwave energy rounds the base of the trough.
This low will lift further east of the southeast Michigan as the mid
level trough continues to edge eastward. This will keep the main
precip shield also just to the east but enough low level moisture
transporting back into the area will help provide scattered rain as
the mid level trough axis passes through during the day.  Much
colder air will begin advecting through the area in the afternoon
mixing and changing any rain to all snow from northwest to southeast
by evening.  Precip amounts will be light and surface temps will
remain above freezing  during the day so do not expect any snow
accumulations.

Scattered snow showers or flurries may still linger into the first
half of Friday night before enough dry air advects in to end it.
Cold west to northwest flow will maintain plenty of lake clouds and
colder but still seasonable temperatures Saturday and Saturday night.

Longwave troughing moves in on Sunday, bringing some chances for
rain/snow late Sunday into early Monday as a weak wave pushes
across.  Outside of the slight chances for precipitation, many areas
look to stay quiet through the middle of the week.  Temps look to
stay seasonable through the extended period, with highs ranging in
the low to mid 30s.

&&

.MARINE...

A low pressure will strengthen as it lifts through the Ohio Valley
tonight resulting in winds backing out of the northeast tonight.
Winds will then increase in strength out of the N-NW across Lake
Huron throughout the day Friday as the strong low pressure system
lifts into the eastern Great Lakes. There remains high confidence in
wind gusts reaching around 30 knots for about a 12 hour period
across central and southern Lake Huron starting Friday afternoon.
There will be potential to reach gale force winds during this time,
but anticipating them to remain isolated and for a short duration of
time. Will continue to hold off on any gale headlines at this time.
There will be hazardous small craft conditions from Outer Saginaw
Bay to Port Huron, so advisories have been issued starting Friday
morning and continuing into Saturday. Winds and waves will slowly
decrease as the pressure gradient relaxes throughout the the day on
Saturday.

&&

.HYDROLOGY...

Deepening low pressure system will bring widespread rainfall tonight
through tomorrow afternoon as it approaches the Ohio Valley and
moves into the eastern Great Lake region. There will be a period of
snow by Friday afternoon and evening as the system exits to the east
of southeast Michigan, but the bulk of precipitation will fall as
rain. Total liquid precipitation amounts from tonight through Friday
will range from just under a quarter inch of rainfall to around
three quarters of an inch. The lesser end amounts will be across the
Saginaw Valley. Amounts increase moving southeast with areas along a
Port Huron to Monroe, including the city of Detroit, expected to see
the highest amounts. Rainfall amounts through this event will not be
enough to cause any significant flooding concerns.

&&

.PREV DISCUSSION...
Issued at 1240 PM EST Thu Dec 20 2018

AVIATION...

Mid and lower level moisture continues to stream into southeast
Michigan allowing rain showers to continue this afternoon within the
corridor of potential vorticity advection and isentropic ascent.
This corridor will mostly affect PTK and terminals southward for the
first several hours of this TAF period before more substantial
rainfall begins to push in this evening with the low pressure system
lifting into the Ohio Valley. On and off VFR and MVFR conditions to
start this TAF period with the lower VSBYs under the heavier rain
showers and an area of MVFR ceilings streaming northward through
central MI. Conditions will then deteriorate to solid MVFR by early
this evening and then IFR through the overnight into tomorrow
morning as widespread rainfall spreads over all terminals. E-SE
winds around 5-10 knots today will begin backing out of the north
overnight and increasing to around 10-15 knots by tomorrow morning.

For DTW...Ceilings below 5,000 ft have overspread the terminal and
are expected to hold through tomorrow morning. Widespread rainfall
will bring further deteriorating conditions this evening into the
overnight, but expect conditions to hold above the CIG and VSBY
thresholds.

DTW THRESHOLD PROBABILITIES...

* High in ceilings at or below 5000 ft this afternoon through
  tonight.

* High that precipitation today and tonight will fall as all rain.

* Low in cigs at 200 feet and/or vsbys of 1/2sm or less tonight.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...DRC
MARINE.......AA
HYDROLOGY....AA
AVIATION.....AA

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Dec 20, 3:00 AM EST, 14 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
300 AM EST Thu Dec 20 2018

MIZ047>049-053>055-060>063-068>070-075-076-082-083-210800-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
300 AM EST Thu Dec 20 2018

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-210800-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
300 AM EST Thu Dec 20 2018

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 3:38 PM ESTSmall Craft AdvisoryDTX47 hr

Nearby

Gale Warnings in Michigan, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.